How can I be sure the meds my husband takes after his stroke isn't causing his mental problems and extreme fatigue?

Follow
Share

He now needs 24 hr care. Prior to the stroke in 2011 he had high blood pressure for 2 years, but before that he was a Doctor for 28 yrs, then a university teacher, reseacher and always active mentally and physically.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
7

Answers

Show:
Any kind of research you can do will be helpful. Talk to the pharmacist, go to drugs website; WebMD; and mayoclinic. Search on the drugs, side effects, and his conditions. (Why exactly does he need 24-hour care? How long has it been since the stroke?) Do a drug interaction check. Doctors routinely override these drug interactions when they prescribe -- but they are real, and have real effects on people's health physically and mentally. I have found that doctors tend to dismiss my concerns, but if I have a hunch my mother is suffering from inappropriate treatment, she usually is. I just keep persisting until I find the answer, and a doctor who will listen, or a nurse or pharmacist who will help. Remember this: the Institute of Medicine has estimated that medical error is the third largest cause of death in the U.S., just behind heart disease and cancer. If they act like they know it all, and you don't; take it with a big grain of salt.
Helpful Answer (0)
Report

I remember back when I first started taking blood pressure pills, oh my gosh I was so tired. Thank goodness my cardiologist was open minded and allowed me to break the pill in half to try and it made a big difference without any heart fluttering issues. Knock on wood, I am still on that dosage :)
Helpful Answer (1)
Report

When my mom was in rehab they were giving her 4 times her normal dose of bp meds. I was horrified when the nurse called me and told me they were cutting her meds down to 50mg half of what they were giving her because her pulse was low and she was overly tired. I told the nurse she was never even on 50 mgs little lone 100 mg no wonder shes tired you guys were medicating her into a coma. They cut her back even further to 25 mgs and shes so much better. I totally agree with others regarding pharmacy, the know so much more about the medications. I hope you find the answer to help him heal. Big hugs to you both.
Helpful Answer (1)
Report

I understand through my research .high blood pressure meds are horrible for the Body..they slow the mental capacity down big time,,and fatigue is also a symptom.Definitely do you research on he blood work and medications the doctors prescribe,,ask the doc for a dietitian and talk to them also very important.usually high blood meds and diabetics go hand in hand and we don't need that now~~ Amen~..So a High fiber,fruits and veggies are extremely important to our heath. he is taking,,.a Diet in High vegetables and fruits with 30 minutes of walking a day will cut out the high blood pressure..We get sick and needs meds because of the bad choices we make everyday(including my self ..but learned after researching ) with diet and exercising..its a true fact..being overweight is one cause for high blood pressure..not to mention no exercise of activities ..weather its walking everyday or having a outside activity..Hope this is Helpful Dear,,God Bless You Both ~~ox
Helpful Answer (1)
Report

When did his mental problems and fatigue start? Did they come on suddenly? If they came on suddenly he might need to see his Dr. and get checked for a UTI. How long has your husband needed 24-hour care?

I agree that pharmacists are a wealth of great information. Definitely run it by your pharmacist but your husband may need his meds adjusted by the Dr.
Helpful Answer (1)
Report

Blannie: Great answer! That's right....when you p/u your RX at your pharmacy, they always ask "do you have any questions for the pharmacist? " There's your opportunity.
Helpful Answer (1)
Report

Having worked in a student pharmacy, if it was me, I'd go talk to your pharmacist and discuss your husband's symptoms and whether any of them might be a side effect of the medication(s) his doctor has him on. Pharmacists understand medications much better than doctors do.

Also ask about whether his age would affect the way the medicine works. My mom's cardiologist used a medication on her for a heart procedure that causes problems in geriatric patients. The cardiologist didn't know that or agree with it. A nurse brought me the list of side effects and the one my mom experienced was listed. So go to a pharmacist with a list of your husband's meds.

But I'd also suggest you read as much as you can about strokes. They can affect personality and the person's brain, which might cause the symptoms you're seeing.

Good luck!
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.